Article Text

Other full case
Deliberate overdose with Epsom salts
  1. Helen Milne1,
  2. Pamela Dean2,
  3. Martin Hughes3
  1. 1
    Southern General, Emergency Department, Govan Road, Glasgow G51 4TF, UK
  2. 2
    Glasgow Royal Infirmary, Anaesthesia, Castle Street, Glasgow G4 0SF, UK
  3. 3
    Glasgow Royal Infirmary, Intensive Care, Castle Street, Glasgow G4 0SF, UK
  1. Pamela Dean, pamdean{at}doctors.org.uk

Summary

Epsom salts contains the active compound magnesium sulfate and is used most commonly as a laxative. There are potential serious toxic effects, including cardiac arrest, when the serum concentration rises above therapeutic values. We present a case of deliberate self poisoning with a large quantity of Epsom salts, resulting in a toxic serum magnesium concentration of 9.7 mmol/l (0.70–1.0 mmol/l). Clinical features included limb weakness, vomiting and confusion, with a subsequent rapid deterioration in level of consciousness and bradydysrhythmia. There was no significant response to calcium gluconate, so haemodialysis was urgently arranged. The patient made a full recovery. Hypermagnesaemia is unusual in patients with normal renal function. Although clinical severity does not always correlate with serum magnesium values, risk of cardiac arrest occurs with concentrations >6 mmol/l. Initial treatment is supportive. Dialysis should be considered when life threatening features or renal impairment are present.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

BACKGROUND

Epsom salts contains the active compound magnesium sulfate, which is medically used for the treatment of eclampsia, asthma and cardiac arrhythmias. When the serum concentration rises above therapeutic values serious toxicity may occur, including cardiac arrest. The National Poisons Information Service provides expert toxicology advice, invaluable when patients are critically ill and unresponsive to initial treatment.

CASE PRESENTATION

A 46-year-old woman deliberately ingested approximately 2 kg of Epsom salts in a suicide attempt. Approximately 2 h after ingestion she presented to the emergency department complaining of difficulty standing and shortness of breath, having collapsed and vomited in the bathroom at home.

Initial Glasgow Coma Scale (GCS) was 13/15 (eye 3 motor 6 verbal 4), non-invasive blood pressure 125/65 mm Hg, pulse 56 beats/min, and respiratory rate 15/min. Physical examination demonstrated generalised limb weakness, hypotonia, and reduced deep tendon reflexes.

INVESTIGATIONS

An electrocardiogram revealed sinus bradycardia that progressed to first degree atrioventricular block within 30 min of presentation. Blood results were normal other than serum magnesium concentration of 9.7 mmol/l, potassium 2.9 mmol/l, and glucose 8.9 mmol/l. Chest x ray revealed radiological evidence of aspiration.

TREATMENT

In addition to supportive treatment, intravenous fluids and oxygen, 10 ml of 10% calcium gluconate was given to counteract the myocardial depressant effects of the magnesium. There was no improvement. A bradydysrhythmia developed with a heart rate of 20–30 beats/min. Blood pressure was stable throughout. The heart rate responded to 0.5 mg of atropine. During this time the patient’s GCS had fallen to 3/15. A rapid sequence induction was performed and mechanical ventilation commenced.

Toxicology advice from the National Poisons Information Service was to expedite haemodialysis.

The patient was transferred to the intensive therapy unit and dialysed. Serum magnesium concentration was 1.3 mmol/l after 72 h.

OUTCOME AND FOLLOW-UP

There were no further episodes of cardiac dysrhythmias. The patient developed sepsis secondary to aspiration pneumonia that responded to antibiotics and inotropes. Due to recurrent right pleural effusions she remained in hospital for a further 3 weeks, but subsequently made a full recovery.

Psychiatric review concluded this was an impulsive act with no ongoing suicidal ideation and she was discharged home with community mental health follow-up.

DISCUSSION

A number of cases reporting accidental toxicity and death from Epsom salts either orally or rectally have been documented in the literature as far back as the early 1900s.18 We are not aware of any reports of deliberate self poisoning with suicidal intent using Epsom salts.

Magnesium is an essential cofactor for over 300 enzymatic reactions, especially those involving adenosine triphosphate (ATP). Only 1% of magnesium occurs extracellulary, with the majority in the skeleton and the rest in muscle and soft tissues. Therapeutic administration has become established in the treatment of eclampsia, torsades de pointes, atrial fibrillation, and asthma. It also has less well defined roles in the treatment of myocardial infarction, alcoholism, stroke and hypertension.

Magnesium is mostly absorbed from the small intestine. Hypermagnesaemia is rare without concomitant renal failure since the kidney can normally excrete excess magnesium efficiently by reducing tubular reabsorption to negligible amounts.

Initial signs of toxicity are non-specific. Nausea, vomiting and flushing progress to reduced conscious level, hypotonia, hyporeflexia, hypothermia, hypotension and bradydysrhythmias. Risk of cardiac arrest is documented to occur at concentrations >6 mmol/l. Clinical severity is not always correlated with the degree of hypermagnesaemia. Cardiovascular effects are due to direct vasodilatation of vascular smooth muscle and inhibition of noradrenaline (norepinephrine) release from post-ganglionic sympathetic nerves. This produces hypotension, QT prolongation and delayed intraventricular conduction, potentially leading to heart block and asystole. Neurotoxicity is due to inhibition of acetylcholine release from the neuromuscular endplate.

Treatment in most cases is supportive. If necessary, the airway should be protected and adequate ventilation provided. Intravenous fluids maintain blood pressure and urine output, and promote diuresis with elimination of magnesium. Specific treatment with intravenous calcium (either gluconate or chloride) directly antagonises the effects of magnesium. It can reverse effects such as respiratory depression, hypotension and arrhythmias and may be life saving. Our patient continued to deteriorate after administration of calcium gluconate, but it is unclear whether this was entirely attributable to the toxic effects of magnesium. Inotropic support may be necessary.

In patients who fail to respond to these measures, have life threatening features or have renal failure, dialysis is the treatment of choice.2,4,5,8 Most of the ingested dose of magnesium would have remained in the extracellular compartment, since intracellular free magnesium is rigidly and homeostatically regulated, even in the face of very large changes in extracellular magnesium concentrations. Dialysis rapidly and efficiently removes small molecules from plasma within a short period of time and is far more effective than haemofiltration for this purpose.

LEARNING POINTS

  • Urgent dialysis should be considered for all patients with features of life threatening magnesium toxicity or those not responding to intravenous calcium and other supportive measures.

  • The authors acknowledge the expert advice from the National Poisons Information Service, which is invaluable in unusual or complicated cases of poisoning.

REFERENCES

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication